Medical Questions > Mental Health > Bipolar Disorder Forum

Alzheimers after long-term lithium use

Must Read
Alzheimer's disease is a brain disorder that causes dementia. But what causes Alzheimers? What signs can you look for?...
Learn the most common signs and symptoms of the onset of Alzheimer Disease. We also discuss symptoms of dementia so you can know when to seek help. ...
Doctors can help determine the cause of memory loss or symptoms associated with Alzheimers. We outline the diagnostic protocol for AD and exams that are needed....
User Profile
Hope you can help. My Mum has just been diagnosed with Alzheimers and she is just 65 years old. She also has Bipolar Disorder and I think she has been on lithium for nearly 30 years following post natal depression after I was born. She has never really had manic highs and lows that I am aware of, just low and depressed. Is it safe to be on lithium for this long and would it cause early on set Alzheimers? She has never been under pyschiatric care just had her blood levels checked 3 monthly at the surgery - is this right? Should she have been having proper investigations to see if she still needed to be on lithium? I feel a bit angry at the minute that her mental healh has just been ignored and I dont feel she has had the proper care. Also is this hereditary? Hope this is enough information to get adequate reply. Thank you in anticipation.


Did you find this post helpful?
First Helper User Profile
|

User Profile
replied April 11th, 2010
Bipolar Disorder Answer A11191
Hi, welcome to the ehealth forum and I am glad to help you.
You seem concerned that your mom has never been under supervised psychiatric care and has been on lithium for the last 30 years and recently she has been diagnosed with Alzheimer's disease.
As a mood stabilizer, lithium is probably more effective in preventing mania than depression, and may reduce the risk of suicide. In depression alone (unipolar disorder) lithium can be used to augment other antidepressants. Those who use lithium should receive regular serum level tests and should monitor thyroid and kidney function for abnormalities. In long-term use, therapeutic concentrations of lithium have been thought to cause histological and functional changes in the kidney. The significance of such changes is not clear, but is of sufficient concern to discourage long-term use of lithium unless it is definitely indicated. Doctors may change a bipolar patient's medication from lithium to another mood stabilizing drug, such as Depakote (divalproex sodium), if problems with the kidneys arise. An important potential consequence of long-term lithium usage is the development of renal diabetes insipidus (inability to concentrate urine). Patients should therefore be maintained on lithium treatment after 3–5 years only if, on assessment, benefit persists. That is why your mother needed regular psychiatric consultation to review the need for continuing lithium .
Bipolar disease is associated with increased incidence of dementia. At therapeutic concentrations, lithium inhibits glycogen synthase kinase-3, a key enzyme in the metabolism of amyloid precursor protein and the phosphorylation of tau protein (Klein & Melton, 1996;Lovestone et al, 1999) which are critical steps in the formation of neuritic plaques and neurofibrillary tangles, the pathological hallmarks of Alzheimer’s disease. Therefore, it is seen in some studies that exposure to chronic lithium treatment might protect elderly patients with bipolar disorder against Alzheimer’s disease. Your mother developed Alzheimer's as the risk itself is increased in Bipolar disorder and is decreased by chronic lithium therapy but can never be brought to null.
Hope this helps. Take care.
Note: This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.



|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Bipolar Disorder , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.